Colorado, 2018

High Wind in Colorado, April 3, 2018

April 3, 2018 · NWS PUB · 3 events in 3 counties and zones

A strong cold front generated northerly winds around 60 mph at times across portions of Crowley and Kiowa counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong cold front generated northerly winds around 60 mph at times across portions of Crowley and Kiowa counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 3, 3:20 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 3, 3:20 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
420 AM MDT Tue Apr 3 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Tue Apr 3 2018

...Windy early with winds decreasing later today...

Currently...

At 3 am, cold front was along the Raton Mesa and was pushing south.
This boundary was associated with an intensifying surface low over
SW KS. Winds behind the front were quite gusty, with north-northeast
winds averaging 15 to 25 mph with G35. Stronger winds were noted
over the high terrain, especially across the central mtns where
Monarch was gusting to around 60 mph.

A band of light precip was noted over the Palmer Divide extending
into ne CO. A few mtn stations were still reporting light snow.

Temps along and north of the Palmer Divide were in the 30s, with 40s
north of the US-50 corridor and 50s south of the corridor.

Today...

Strongest winds will occur this morning over the plains. Gusts to 60
mph will be possible generally north of a line from extreme eastern
El paso county to La Junta and across northern Prowers county. A
high wind warning is in effect for Crowley and Kiowa county as these
areas should experience the strongest winds. Later today as drier
air moves in on the backside of the low, RED FLAG conditions will
develop. Although the winds will gradually decrease over the plains
this afternoon, winds will still be well above RED FLAG criteria
(>25 mph).

Given the wind direction, any grass fires which develop today will
quickly spread in a general southerly direction.

By late this afternoon, winds across the I-25 corridor will
significantly weaken and will actually become southeasterly at 5 to
10 mph.

As for precip, snow showers will quickly end after sunrise over the
higher terrain. Any light precip over the plains will end prior to
sunrise.

Max temps today will be in the 50s most of the plains with 40s
across northern El Paso county. Warmest temps today will occur over
the San Luis valley with readings well into the 50s.

Tonight...

Generally clear skies will prevail across the region with minimum
temps dropping into the 20s across most of the region. Some teens
will  occur in the central mountains. Southerly winds will pick up a
bit over the northern face of the Raton Mesa with gusts to 25 to
30 mph possible.

.LONG TERM...(Wednesday through Monday)
Issued at 420 AM MDT Tue Apr 3 2018

Wednesday-Wednesday night...Moderate northwest flow aloft continues
across the region with lee troughing progged to deepen across the I-
25 Corridor through the day. This will lead to breezy westerly winds
for areas over and near the higher terrain, especially the Southeast
Mountains and immediate adjacent plains, where dry downslope flow
looks to bring critical fire weather conditions again Wednesday
afternoon. With that said, we have issued a fire weather watch for
the lower elevations of the Sangre de Cristo and Wet Mountains, the
Wet Mountain Valley and the Southern I-25 Corridor, including
Walsenburg and Trinidad. Models are also indicating breezy south to
southwest winds developing across eastern Las Animas County and Baca
County, and have also included these areas in the fire weather
watch. Although afternoon humidity levels will be below 15 percent
across the San Luis Valley, northern portions of the I-25 Corridor
and rest of the Southeast Plains, winds look to be marginal and will
not include in the watch at this time. Otherwise dry conditions and
temperatures warming back to at and above seasonal levels in the 60s
to lower 70s across the lower elevations, and mainly 40s and 50s
across the higher terrain can be expected on Wednesday.

Thursday-Friday...West to northwest flow increases Thursday and
Friday, as a broad upper trough dropping out of Canada digs across
Upper Midwest, as Eastern Pacific energy translates across the West
Coast and into the Great Basin. Latest models indicating slight
chances for a few showers across the Central Mountains Thursday
afternoon, with increasing chances across the higher terrain
Thursday night and across all of South Central and Southeast
Colorado through the day Friday, as the Upper Midwest system sends a
backdoor cold front across the Eastern Plains. Models differ on
timing and location of coldest air associated with Canadian surface
high pressure building across the Plains, with the GFS faster and
much cooler than the ECMWF for Friday across Eastern Colorado, with
blended model solutions also trending cooler and wetter across the
area as well. At this time, went with highs in the 40s and 50s
across the Plains for Friday, coldest across the far southeast
Plains, along with slight chances of showers across the Plains
Friday morning. Scattered showers remain in the offing Friday
afternoon and evening across the higher terrain and immediate
adjacent plains, with continued low level upslope flow.

Saturday-Monday...Latest models continue to indicate Pacific
moisture embedded within increasing westerly flow aloft spreading
across the West Coast and into the Rockies through the weekend. This
will lead to increasing chances of precipitation for areas along and
west of the ContDvd, with moderate to heavy higher elevation
snowfall possible Saturday night and Sunday. Further east, pattern
supports mainly dry, warm and windy weather, with probable high fire
danger across the Eastern Plains, though will need to see where the
main jet core sets up, which could bring a few showers across the
Eastern Mts and Plains. Time will tell.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 420 AM MDT Tue Apr 3 2018

VFR conditions are anticipated during the next 24 at all 3 taf
sites; KPUB, KALS and KCOS. winds will be gusty this morning at KCOS
and KPUB and will decrease significantly by early afternoon and veer
to southeasterly by late afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MDT today for COZ089-095-096.

Red Flag Warning from 9 AM this morning to 7 PM MDT this evening
for COZ226>228-231>237.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ225-229-230-233-237.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Apr 3, 4:07 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
507 AM MDT Tue Apr 3 2018

COZ058>089-093>099-041115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
507 AM MDT Tue Apr 3 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Fire danger will be high today as strong northerly winds and low
humidity values occur over the southeast plains of Colorado. Outdoor
burning or any other activities that could accidentally start a fire
should be postponed.

wind gusts to 60 mph will be possible this morning from areas north
and east of a line from far eastern El Paso county to La Junta to
northern Prowers county.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions will again be possible Wednesday
afternoon across the lower elevations of the Southeast Mountains,
the Wet Mountains Valley, and the Southern I-25 Corridor through
Eastern Las Animas and Baca Counties.

Light accumulations of snow will be possible along the Continental
Divide Thursday afternoon and across all of the higher terrain on
Friday, with an isolated afternoon thunderstorm not out of the question.
The main threat from any thunderstorm that does develop would be cloud
to ground lightning.

More snow can be expected along the Continental Divide later
Saturday and Sunday, with light to moderate accumulations
possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this morning for strong winds gusts over parts of the
southeast Colorado plains.

34/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Crowley County

When
April 3, 8:00 AM MST to 11:00 AM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
April 3, 8:00 AM MST to 11:00 AM MST
Where
Western Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
April 3, 8:00 AM MST to 11:00 AM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750379, 750381, 750382.